Medication Overuse Headache: Are the Medications You Are Taking to Stop a Migraine Causing More Migraine attacks?
Do you ever wake up with a bad headache?
Have noticed that you are constantly getting rebound headaches after taking medications?
Have you noticed a sharp increase in headache and migraine days per month?
If you answered yes to any of these questions, you may be suffering from medication overuse headache (MOH).
What is Medication Overuse Headache (MOH)?
You may have heard of MOH called by its other names: Rebound Headache, Drug-Induced Headache, and Medication Misuse Headache.
MOH is a secondary disorder caused by excessive use of acute medications for pain relief. Acute medications for pain relief include both prescription and over the counter medications that you take to get rid of a migraine.
I know it can seem alarming when you hear news like this. You may be thinking, well my head hurts every single day, so I don’t have a choice but to take medications.
My dear friend, I have been there so many times. I have been through seasons of my migraine journey where I have been in a spiral of MOH and let me just say, there is HOPE to get you out of that cycle.
Let’s keep diving into more about MOH, so we can understand how to avoid this and to spot it at the first sign.
MOH is characterized by a headache and/or migraine upon awakening or a daily/almost daily headache and/or migraine. MOH poses the greatest risk when taking a combination of over the counter and prescribed abortive medications more than 10 times per month for three months.
These abortive medication classes for migraine include:
- These are common over-the- counter medications that include Acetaminophen (Tylenol) or NSAIDS such as Aspirin, Naproxen (Aleve) or Ibuprofen (Advil, Motrin). This also includes combination pain relievers that include a combination of analgesics for pain relief such as Excedrin, Midol, or Tylenol PM.
- These are commonly prescribed for acute migraine treatment and include Sumatriptan (Imitrex), Naratriptan (Amerge), Aolmitriptan (Zomig), Rizatriptan (Maxalt), Almotriptan (Axert), Frovatriptan (Frova), and Eletriptan (Relpax).
- These are medications prescribed for cluster headaches and migraines and include Cafergot and Ergomar.
- These include medications prescribed for severe pain, often given as a last resort for migraine, and include Oxycodone, Fentanyl, Vicodin, and Morphine.
- These include medications often prescribed for anxiety including Diazepam (Valium), Lorazepam (Ativan), Alprazolam (Xanax), and clonazepam (Klonopin).
- This class of medication is a central nervous system depressant, acts as a muscle relaxer, and is often prescribed for tension headaches. These include medications such as Butabarbital (Butisol), Amobarbital (Amytal), and Pentobarbital (Nembutal).
- Caffeine consumed in greater than 200mg per day poses the greatest risk. Oftentimes, caffeine is found in combination pain relieving medications such as Exedrin and Midol.
Diagnosis of Medication Overuse Headache
For a doctor to diagnose MOH, they will take a detailed history of the last three months. This history includes headache type, number of headache days, abortive medications taken including how often and what type.
To reach MOH diagnosis, you must have the following criteria:
- Headache present on 15+ days per month
- Overuse of medications for 3+ months
- Number of headache days and/or headache severity has increased with increased medication use
- Headache resolves or goes back to its previous pattern within two months of stopping overused medication
This is why it can be so important to keep a migraine diary or to use a migraine app to keep track of your migraine days each month.
Treatment of Medication Overuse Headache (MOH)
First off, the goal of treatment for MOH is to top the spiral of daily/almost daily headaches and to improve the responsiveness of both medications to prevent and to stop a migraine.
One treatment option is to stop all use of pain medication with the supervision of your doctor. This results in a withdrawal of symptoms, but can get to the goal faster. This can seem extremely overwhelming and it can be hard for most people to achieve and not something I would recommend doing unless advised and overseen by your doctor. Thankfully, there are other options.
Another treatment option is to taper off of medication doses, especially for those that are taking Opioids, Barbiturates, and/or Benzodiazepines. This way, the withdrawal symptoms will be less severe, however it could take longer to come out of MOH.
For both abrupt stop and tapering of medications, the withdrawal symptoms include: worsening headache, nausea, vomiting, restlessness, sleep disturbances, anxiety, and nervousness. These symptoms normally last between 2-10 days, but can last up to 4 weeks.
A great way for doctors to treat and lessen the withdrawal symptoms is to start steroids. They will start you on a high dose and then taper the dose down, usually over 3-5 days.
Also during this time of withdrawal, it is a great time to get started on a preventative migraine treatment. Preventative migraine treatment options help to prevent a migraine from even starting. This can be a medication and/or a supplement.
How to avoid Medication Overuse Headache (MOH)
As mentioned earlier, I know first hand how hard breaking the cycle of MOH can be. I have fallen into this spiral so many times in my migraine journey. Things that really helped me was contacting my doctor at the first sign of MOH and getting on steroids as quickly as possible. Be aware, with steroids comes the hard work of stopping all medications. It may be hard to go to work at this time, so take the days off if you need to. Another thing I have used in the past is to analyze why I fell into this cycle. Normally I could pinpoint that my migraine attacks had increased due to more stress at my job, lack of sleep, and eating foods that are migraine triggers for me. So, I focused on techniques to lower stress, getting ample sleep each night, and getting back on track with my diet.
Here are a few tips and strategies to help avoid MOH:
- Limit acute medications to 2-3 times per week and no more than 10 times per month
- Talk to your doctor about starting a preventative medication and/or supplements
- Call your doctor at the first sign of MOH
- Analyze areas of your life that may be migraine triggers and make appropriate adjustments
- Incorporate Natural Remedies for migraine relief